Recent Blog Articles
More movement, better memory
Improving access to hearing aids
Can mindfulness change your brain?
Five lifestyle factors that can help prevent gastroesophageal reflux disease
Transient ischemic attacks: Varied symptoms, all important
5 inflammation-fighting food swaps
Is IBD an underrecognized health problem in minority groups?
Sickle cell disease in newborns and children: What families should know and do
COVID-19 vaccines for children and teens: What we do — and don’t — know
Happy trails: Take a hike, now
Mind & Mood
Ask the doctor: Is there a connection between sedatives and Alzheimer's?
Q. I read somewhere that benzodiazepines cause Alzheimer's disease. I took Valium for a few weeks after my husband died. How does this change my risk of dementia?
A. In September, a team of researchers from France and Canada reported that in people over age 66, those who had been diagnosed with Alzheimer's disease were more likely to have used benzodiazepines—a category that includes Valium (diazepam) and similar drugs—during the preceding five years than were people who didn't have Alzheimer's. Using the drugs continuously for three to six months was associated with a 32% higher risk than using them for three months or less; using them for six months or more was associated with an 84% greater risk. People who took benzodiazepines for three months or less had no higher risk than those who had never taken them.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.